On a characterization of lattices by the betweenness relation — on a problem of M. Kolibiar. (English) Zbl 0757.06003

A ternary relation \(R\) on a lattice \(L\) is called a betweenness relation on \(L\) if \((a,b,c)\in R\) is defined by \((a\land b)\lor(b\land c)=b=(a\lor b)\land(b\lor c)\). M. Kolibiar [Z. Math. Logik Grundlagen Math. 4, 89–100 (1958; Zbl 0087.26002)] proved that a ternary relation \(R\) on a set \(L\) is the betweenness relation of some lattice structure on \(L\) iff it satisfies four conditions labeled (A), (B), (C), and (F). These conditions are explicitly described in the current paper, but are too complicated to reproduce here. The point is that Kolibiar proved the independence of the first three conditions, but left open the independence of (F) from the remaining conditions. In the current paper, the question is answered in the affirmative. There are also some interesting results on the question of whether the ternary betweenness relation on (distributive) lattices has a first-order axiomatization.


06B05 Structure theory of lattices
03C07 Basic properties of first-order languages and structures


Zbl 0087.26002
Full Text: DOI


[1] Altwegg, M.,Zur Axiomatik der teilweise geordneten Mengen. Comment. Math. Helv.24 (1950), 149-155. · Zbl 0041.37704
[2] Birkhoff, G.,Lattice Theory. Amer. Math. Soc. Colloq. Publ. Vol. 25, 1967, 3rd ed., Providence, R.I.
[3] Burris, S. andSankappanavar, H. P.,A Course in Universal Algebra. Springer-Verlag, New York, 1981. · Zbl 0478.08001
[4] Cibulskis, J. M.,A characterization of the lattice orderings on a set which induce a given betweenness. J. London Math. Soc (2)1 (1969), 480-482. · Zbl 0208.29001
[5] Kelly, L. M.,The geometry of normed lattices. Duke Math. J.19 (1952), 661 -669. · Zbl 0048.02401
[6] Kolibiar, M.,On betweenness relations in lattices. Mat.-Fyz. ?asopis SAV5 (1955), 162-171 (Slovak).
[7] Kolibiar, M.,A ternary operation in lattices. Czechoslov. Math. J.6 (81) (1956), 318-329 (Russian). · Zbl 0075.02001
[8] Kolibiar, M.,Charakterisierung der Verb?nde durch die Relation ?zwischen?. Zeitschr. f. math. Logik und Grundlagen d. Math.4 (1958), 89-100. · Zbl 0087.26002
[9] Pitcher, E. andSmiley, M. F.,Transitivities of betweenness. Trans. Amer. Math. Soc.52 (1942), 95-114. · Zbl 0060.06408
[10] Smiley, M. F. andTransue, W. R.,Applications of transitivities of betweenness in lattice theory. Bull. Amer. Math. Soc.49 (1943), 280-287. · Zbl 0060.06405
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.